Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 111, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Sep 30, 2002, 5:21 PM CDT for Iron County, Price County, Wisconsin. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 30, 2002, 5:21 PM CDT (22:21 UTC)
- Expired
- Sep 30, 2002, 6:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Iron County, WI, Price County, WI
The radar
The Duluth radar (KDLH), 173 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 5:37 PM CDT | Hail 0.75 | Phillips, WI | |
| Sep 30, 5:41 PM CDT | Hail 0.75 | Park Falls, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 30, 3:05 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:19 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Sep 30, 2:19 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 315 AM CDT MON SEP 30 2002 MAIN FOCUS FOR FCST IS RAIN CHANCES THIS EVENING AND TUESDAY NIGHT. CUREENT SURFACE ANALYSIS INDICATES LINE OF SHOWERS/THUNDERSTORMS FROM HIB TO PRICE COUNTY IN NW WI. THIS IS ASSOCIATED WITH THETA-E ADVECTION/WAA ALONG WITH MORNING SUNSHINE OVER AREA. THIS AREA OF PRECIP WILL CONTINUE TO MOVE NORTHEAST THIS AFTERNOON AND EVENING. NEXT AREA OF PRECIP MOVING NORTH FROM EAST-CENTRAL MN AND WISCONSIN. THIS IS ASSOCIATED WITH ISENTROPIC LIFT AND SOME MOISTURE ACROSS REGION. THIS PRECIP WILL END LATE THIS EVENING AS A COLD FRONT NOW IN EASTERN ND MOVES THROUGH AREA. DRIER AIR MOVES INTO THE REGION ON TUESDAY. ISENTROPIC LIFT DEVELOPS ACROSS THE AREA ON TUESDAY EVENING BUT NOT MUCH MOISTURE ASSOCIATED WITH LIFT. WILL PUT IN CHC POPS ALL AREAS. ON WEDNESDAY...RIDGE BUILDS INTO THE REGION GIVING THE AREA PARTYL SUNNY SKIES. .DLH...NONE. STEWART
Hazardous weather outlook, Sep 30, 1:30 PM CDT, 3 hours 51 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 130 PM CDT MON SEP 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE (MONDAY)... THIS IS A TEST. THIS IS A TEST. THIS IS A TEST. .SPOTTER CALL TO ACTION STATEMENT... THIS IS A TEST. THIS IS A TEST. THIS IS A TEST. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... ...THIS IS A TEST THIS IS A TEST... THIS IS A TEST. THIS IS A TEST. DLT
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 4:29 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 46 min |
| Sep 30, 5:30 PM CDT | Special Marine Warning | DLH | 2 hr | |
| Sep 30, 5:30 PM CDT | Special Marine Warning | DLH | 2 hr | |
| Sep 30, 5:25 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 35 min |
| Sep 30, 6:22 PM CDT | Severe Thunderstorm Warning | DLH | Price | 53 min |
| Sep 30, 6:49 PM CDT | Tornado Warning | DLH | Price | 56 min |
| Sep 30, 6:49 PM CDT | Tornado Warning | DLH | Price | 56 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.